MAUDE Adverse Event Report: MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION

MERZ NORTH AMERICA, INC. ULTHERA SYSTEM; FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Model Number UC-1 DS 2.0 ¿ CONTROL UNIT US
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Inflammation (1932); Scar Tissue (2060); Subcutaneous Nodule (4548)
Date of Event 09/03/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The practice reported no malfunctions of an ulthera device occurred during treatment to this patient and all devices functioned as intended.As there was no report or evidence a malfunction occurred during treatment, no devices were requested for evaluation.An evaluation of the device support log was not performed as a support log was not provided.The practice reported double treating the submental region, and the treatment map indicated 60 lines were applied to the submental region using a 7-3.0mm transducer.According to recommendations within the ulthera instructions for use, a maximum of 30 lines should be delivered to this region using a ds 7-3.0 transducer.A review of the device history records (dhrs) for uc-1 ds 2.0 control unit (serial number: (b)(6) and uh-2 ds 2.0 handpiece (serial number: (b)(6) revealed no rework, non-conformances, or deviations were associated with the manufacture of these devices.All testing passed prior to distribution.A review of the service history records for these devices revealed neither device has been serviced since distribution.A review of the dhr for ut-1 ds 7-3.0 transducer (serial number: (b)(6) revealed no deviations or rework were associated with the manufacture of this device.Seven non-conformances were listed; however, none are believed to have contributed to the reported event.The patient investigation identified double the recommended lines were delivered to the affected submental region of the patient using 7-3.0 transducer (60 lines were delivered, maximum recommendation within the ultherapy ifu = 30).It is unconfirmed whether a merz/ulthera device caused or contributed to the alleged patient injury.Merz assessment: the reported events occurred in a compatible local and temporal relationship.The event application site induration is unexpected, the event application site discoloration is considered equivalently expected as pigmentary changes, whereas the event application site erythema is expected based on the currently valid us instructions for use leaflet of ulthera prime system.Device use error was coded for formal reasons only.Application of double passes to the area treated is no approved use of ulthera prime system based on the currently valid us instructions for use leaflet of ulthera prime system.Possible confounding factor includes the application of double passes in the area treated; however, information provided was sparse.Nevertheless, a contributory role of the treatment with ulthera prime system cannot be ruled out with certainty and causality is therefore assessed as reasonably possibly related to the treatment with ulthera prime system.Based on the information provided, there was no evidence of reportable death, serious injury, or malfunction.Merz causality re-assessment after receipt of follow-up information on 01-oct-2025: causality for the previously reported events remains unchanged as reasonably possibly related to the treatment with ulthera prime system.Based on the information provided, there was no evidence of reportable death, serious injury, or malfunction.Merz causality re-assessment after receipt of follow-up information on 10-oct-2025: the event application site scar was added.The event application site inflammation was added, application site erythema and application site discolouration were removed as the reported red linear marks was considered to be symptom of inflammation.The added events occurred in a compatible local and temporal relationship.The events application site scar is expected, whereas the event application site inflammation is considered equivalently expected as erythema, pain, and swelling, based on the currently valid us instructions for use leaflet of ulthera prime system and are assessed as reasonably possibly related to the treatment with ulthera prime system.The reported red linear marks were considered to be a symptom of the event application site inflammation and therefore were not coded.Causality for the previously reported event remains unchanged as reasonably possibly related to the treatment with ulthera prime system.Based on the information provided, there was no evidence of reportable death, serious injury, or malfunction.Merz causality re-assessment after receipt of follow-up information on 12-nov-2025: the case was upgraded to serious.In the opinion of the reporter, the patient required additional treatment of the previously reported event scar/scarring.Causality for the previously reported events remains unchanged as reasonably possibly related to the treatment with ulthera prime system.Based on the information provided, this case was assessed as reportable to the fda, as the event application site scar was deemed to meet the serious criteria of required intervention to prevent permanent damage.No additional information is available at this time.If additional information is received, a supplemental report will be submitted.
 
Event or Problem Description
This spontaneous report received from a customer concerns a 50+ year old, white female weighing 99 pounds.On (b)(6) 2025, the patient was treated with ulthera prime system on the entire submental area/lower face delivering 150 total lines using a green transducer.The patient was last seen for a follow up appointment on (b)(6) 2025.Patient has no prior history of ultherapy treatments.Procedures included four treatments of virtue microneedling rf to face and neck (most recently in (b)(6) 2024), morpheus, and prx peels have previously been performed within the treatment area.The practice reported no malfunctions occurred during treatment and the ulthera devices worked as intended.The provider reported using the recommended guidelines from ultherapy; however, during treatment the user deviated from the standard guidelines by making double passes to the submental region (device use error), also noted as the unaffected area.To reduce patient discomfort during treatment, plasticized (reported as plasticied) numbing cream (lido/tetra/pe 23/7/2%) was applied and pronox was used, no epinephrine.Ultrasound (us) gel by parker laboratories was used.Skincare products used by the patient include skinceuticals day cream, sobel skin retinol night, sobel skin hyaluronic moisturizing cream, dr franz mask, tns, plated intensive, obagi nu derm clear, and xtresse.Medical history includes fitzpatrick skin type 2, no documented medical history other than bronchitis and easily bleeds.Transducer, control unit, and handpiece serial numbers were reported as (b)(6) respectively.On an unknown date, post treatment with ulthera prime system, the patient experienced raised, firm, and red linear marks to just below the jawline along submental region.As reported, no symptoms at the time of treatment were observed and no injury was noticed until the patient called to follow up twenty days later.The patient presented with the issue in office for follow up on (b)(6) 2025.The doctor was notified and recommended to treat with hydrocortisone 1% otc topically to areas twice a day, plated (as reported), and then cicalfate creams.Currently, the patient is stable and has a few raised, firm red linear marks just below the jawline along submental region.Symptoms are ongoing.Due to the information provided, the outcome for the reported events is considered not resolved.Follow up information received 01-oct-2025: the provider sent photos of the patient and treatment map.The treatment map indicated 60 lines were applied to the submental area with the 7-3.0mm transducer (device use error), which exceeds the amount of lines recommended (30) according to the currently valid us instructions for use leaflet of ulthera prime system.The outcome for the previously reported events remains unchanged.Follow up information was received on 10-oct-2025: the event application site scar was added.The event application site inflammation was added; application site erythema and application site discoloration were deleted as the red linear marks was considered to be symptom of inflammation.The provider saw the patient for follow-up on (b)(6) 2025.The provider reported that the areas were inflamed, raised, firm, and red linear marks.There was no visible blistering or fluid filled (as reported).The marks were still present 2 to 3 weeks post treatment.As reported, the patient appears to have scarring from the treatment with ulthera prime system.It was undetermined at this time if the nature of the mark (as reported) was permanent.Corrective treatment performed on the scar on (b)(6) 2025 included a co2 laser treatment.The provider requested further clinical guidance.Due to the information provided, the outcome for the previously reported event firm remains unchanged.The outcome for the added events scar and inflamed was considered not resolved.Follow up information received 12-nov-2025: the provider reported that the patient was seen on (b)(6) 2025 and required an additional co2 laser treatment on the spots (as reported).In the opinion of the provider, the previously reported event scar/scarring required treatment to prevent permanent damage.The outcome for the previously reported events remains unchanged as not resolved.The case was upgraded to serious.No additional information is available at this time.

Brand Name
ULTHERA SYSTEM
Common Device Name
FOCUSED ULTRASOUND FOR TISSUE HEAT OR MECHANICAL CELLULAR DISRUPTION
Manufacturer (Section D)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer (Section G)
MERZ NORTH AMERICA, INC.
13900 w. grandview parkway
sturtevant WI 53177
Manufacturer Contact
kelly mallinger
13900 w. grandview parkway
sturtevant, WI 53177
2624521963
MDR Report Key23773344
Report Number3006560326-2025-00007
Device Sequence Number5865519
Product Code OHV
UDI-Device Identifier00840763101145
UDI-Public(01)00840763101145(11)250310
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K233996
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 12/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUC-1 DS 2.0 ¿ CONTROL UNIT US
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2025
Initial Report FDA Received Date12/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/10/2025
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight45 KG
Patient EthnicityNon Hispanic
Patient RaceWhite